FDA Warns Pharmacists of Fentanyl Skin Patch Dangers

Pharmacy Times, Volume 0,0

The FDA issued a new Public HealthAdvisory aimed at alerting pharmacistsand patients to the dangers associatedwith the use of fentanyl skin patches tocontrol pain. The agency is investigatingreports of death and other seriousside effects from overdoses of fentanylin patients using these transdermalpatches. Agency officials said thatproblems have occurred in patientsusing both the brand name productDuragesic and the generic version.

"The directions for using the fentanylskin patch must be followed exactly toprevent death or other serious sideeffects from overdosing," the FDA advisorystressed. "Fentanyl skin patchesshould not be used to treat short-termpain, pain that is not constant, or painafter an operation." The patch shouldalways be prescribed for the lowest doseneeded for pain relief, the advisory said.

The advisory also warned that fentanylskin patches should be used onlyby patients who are already taking othernarcotic painkillers (patients whoare opioid-tolerant) and who havechronic pain that is not well controlledwith shorter-acting painkillers.

Signs of fentanyl overdose includetroubled or shallow breathing; tiredness,extreme sleepiness, or sedation;inability to think, talk, or walk normally;and feeling faint, dizzy, or confused."If these signs occur, patients or theircaregivers should get medical attentionright away," the FDA advisory said.

Mr. Rankin is a freelance medical writer.